Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 133, NWS Tucson, AZ

August 9, 2022Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 9, 2022, 3:33 PM MST for Pima County, Pinal County, Arizona. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2022, 3:33 PM MST (22:33 UTC)
Expired
Aug 9, 2022, 4:15 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1500 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:24 PM MST, 9 minutes earlier.

Area forecast discussion, Aug 9, 3:24 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
324 PM MST Tue Aug 9 2022

.SYNOPSIS...A favorable flow pattern for daily thunderstorms will
persist through the week as the upper high remains centered near the
Four Corners region. Daytime temperature will remain near seasonable
readings.

&&

.DISCUSSION...Convection is ongoing across SEAZ this afternoon
with some flash flood concerns already. Activity for the next few
hours may have peaked with more isolated showers/storms producing
heavy rain on the edges of the early day activity. However there
is still a weather disturbance that will move through southern AZ
this evening into the overnight with addiotinal convection
expected. Heavy rain and flash flooding remains the main risk, but
a wet microburst or two cannot be ruled out.

This active pattern will continue for the next several days with
robust SE/E flow. Each 24hr period looks to have an IT/Vort
rotating through, which will enhance the convection each
afternoon/night. In this type of pattern, most nights will have
convection going well into the overnight or all night.

The ground remains saturated in many locales, so flash flooding
will continue to be a threat possibly into the weekend.

&&

.AVIATION...Valid through 11/00Z. BKN clouds at 7k-10k ft AGL
with BKN-OVC above 15k ft AGL. CIGS may briefly lower to 3k-6k ft
AGL with the TSRA/+TSRA, along with mountain obscurations and
wind gusts to 40+ kts. Otherwise, SFC wind will generally be less
than 12 kts, favoring a NWLY/NLY direction during the afternoon
hours and variable in direction at other times. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...An active monsoon period is expected to continue
through the week, with daily rounds of scattered showers and
thunderstorms. The typical threats of strong gusty winds and heavy
rainfall remain, as well as the potential for precipitation outside
the normal afternoon/evening cycles. Flash flooding will also
remain a concern each day this week. Wind trends are otherwise
light following a diurnal pattern.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ501>515.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 9, 1:01 PM MST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
101 PM MST Tue Aug 9 2022

AZZ503-504-092030-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
101 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima
County through 130 PM MST...

At 100 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Green Valley. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 11106 3177 11108 3178 11133 3204 11130
TIME...MOT...LOC 2000Z 098DEG 3KT 3193 11117

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Aug 9, 1:52 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Tucson AZ
152 PM MST Tue Aug 9 2022

AZZ503-092115-
Upper Santa Cruz River and Altar Valleys including Nogales-
152 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of south central Pima
and southwestern Santa Cruz Counties through 215 PM MST...

At 151 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Arivaca, or 14 miles southwest of Tubac, moving
west at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arivaca, Arivaca Lake, Ruby and Pena Blanca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3138 11120 3146 11145 3174 11136 3143 11099
      3134 11106
TIME...MOT...LOC 2051Z 098DEG 12KT 3148 11123

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Special weather statement, Aug 9, 1:56 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tucson AZ
156 PM MST Tue Aug 9 2022

AZZ504-507-513-092145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
156 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima,
west central Cochise and northeastern Santa Cruz Counties through 245
PM MST...

At 156 PM MST, Doppler radar was tracking a strong thunderstorm over
Huachuca City, or 12 miles northwest of Sierra Vista, moving north at
10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, Whetstone, Huachuca City, Elgin, Kartchner Caverns State
Park, Fort Huachuca, Mescal, Fairbank, Charleston and Canelo.

This includes the following highways...
 Interstate 10 between mile markers 289 and 305.
 Route 80 between mile markers 295 and 296.
 Route 82 between mile markers 38 and 61.
 Route 83 near mile marker 14.
 Route 90 between mile markers 290 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3161 11014 3154 11052 3197 11067 3203 11032
TIME...MOT...LOC 2056Z 162DEG 10KT 3166 11035

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH
Special weather statement, Aug 9, 2:26 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
226 PM MST Tue Aug 9 2022

AZZ502-504-092200-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
226 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of east central Pima
County through 300 PM MST...

At 225 PM MST, Doppler radar was tracking a strong thunderstorm over
Valencia West, or 12 miles west of Tucson, moving northwest at 10
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Very heavy rain will cause rapid ponding of water
         on roadways.

Locations impacted include...
Drexel Heights, Three Points, Pascua Pueblo Yaqui Reservation,
Valencia West, Tucson Estates and Ryan AirField.

This includes the following highways...
 Route 86 between mile markers 147 and 169.
 Route 286 between mile markers 44 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3219 11102 3203 11107 3205 11138 3228 11141
TIME...MOT...LOC 2125Z 113DEG 7KT 3215 11111

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KGD
Local storm report, Aug 9, 2:59 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
259 PM MST TUE AUG 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      1 SSE NOGALES           31.35N 110.93W
08/09/2022                   SANTA CRUZ         AZ   LAW ENFORCEMENT

            NOGALES WASH OVERTOPPED DOE ST, BRIDGE AND
            ALSO FLOODED OTHER ROADWAYS.

&&

KD
Special weather statement, Aug 9, 3:28 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST Tue Aug 9 2022

AZZ502-504>506-514-092315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast
Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-South Central Pinal County
including Eloy/Picacho Peak State Park-
328 PM MST Tue Aug 9 2022

...A strong thunderstorm will impact portions of northeastern Pima
and southeastern Pinal Counties through 415 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm near
Flowing Wells, or 8 miles southeast of Marana, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Casas Adobes, Flowing Wells,
Tortolita, Saguaro National Park West, Catalina State Park, Catalina
Foothills, Tucson Estates, Picture Rocks, Red Rock and Dove Mountain.

This includes the following highways...
 Interstate 10 between mile markers 225 and 255.
 Route 77 between mile markers 70 and 84.
 Route 79 between mile markers 94 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3228 11089 3220 11120 3259 11135 3267 11097
TIME...MOT...LOC 2228Z 158DEG 6KT 3231 11107

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AWH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:26 PM MSTSpecial Weather StatementTWCCochise49 min
Aug 8, 5:53 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Aug 8, 6:04 PM MSTAreal Flood AdvisoryTWCCochise116 min
Aug 8, 6:10 PM MSTAreal Flood AdvisoryTWCCochise4 hr
Aug 8, 6:35 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 8, 6:41 PM MSTSevere Thunderstorm WarningTWCCochise34 min
Aug 8, 7:22 PM MSTAreal Flood AdvisoryTWCCochise78 min
Aug 8, 7:55 PM MSTSpecial Weather StatementTWC50 min
Aug 8, 8:21 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 8, 9:39 PM MSTSpecial Weather StatementTWC51 min
Aug 8, 9:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 8, 9:49 PM MSTSpecial Weather StatementTWC41 min
Aug 8, 9:52 PM MSTSevere Thunderstorm WarningTWCPinal38 min
Aug 8, 10:13 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Aug 8, 10:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Aug 8, 10:30 PM MSTAreal Flood WarningTWCPima3 hr
Aug 8, 10:58 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 9:59 AM MSTFlood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz18 hr
Aug 9, 12:58 PM MSTSpecial Weather StatementTWCPima47 min
Aug 9, 1:01 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Aug 9, 1:07 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 9, 1:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 9, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz92 min
Aug 9, 1:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Aug 9, 1:56 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Aug 9, 2:26 PM MSTSpecial Weather StatementTWCPima34 min
Aug 9, 2:30 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 9, 2:57 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 9, 3:28 PM MSTSpecial Weather StatementTWC47 min
Aug 9, 3:45 PM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal3 hr
Aug 9, 4:54 PM MSTSpecial Weather StatementTWCCochise51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.